Michigan, 2018Winter Weather in Michigan, April 3 to 4, 2018
April 3 to 4, 2018 · NWS MQT · 3 events in 3 counties and zones
An upper disturbance moving across the area generated moderate snow over portions of south central Upper Michigan from the 3rd into the morning of the 4th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving across the area generated moderate snow over portions of south central Upper Michigan from the 3rd into the morning of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 2, 5:35 PM EST, 6 hours 25 minutes earlier.
Area forecast discussion, Apr 2, 5:35 PM EST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
635 PM EDT Mon Apr 2 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 424 PM EDT MON APR 2 2018
...Winter Weather Advisories issued for the central and eastern
portions of the Upper Peninsula tonight through Tuesday night...
The big issue in the short-term portion of the forecast will be
moderate snowfall potential for late tonight through Tuesday night
for the central and eastern portions of the U.P. Models are latched
onto a very similar solution for the upcoming system. They each have
the surface low sliding from the central Plains this afternoon east
northeastward to southern Lower Michigan by Tuesday afternoon.
Increased deep-layer moisture will wrap into the U.P. tonight along
with broad system system forcing, aided by strong upper level 130-
150kt jet. This will place much of the U.P. in the right entrance
region, again, pointing toward stronger vertical motion. The better
focus of the FGEN band is progged to be across Wisconsin and the far
southern portion of the U.P., mainly across Menominee county, where
the heaviest snowafall totals are expected to occur.
Models are in good agreement with QPF, painting out roughly
0.45-0.55 inches for southern Menominee county for a 24 hour
period, along with about 0.35-0.45 inches for the rest of the
central and eastern U.P. Snow to liquid ratios will be around 15
to 1, which would give much of the central U.P. around 3 to 6
inches of snow by Tuesday night with totals as high as 8 inches
for the south half of Menominee County. It is not out of the
question for north-central portions of the U.P. to see some
locally higher totals as well, with northeast upslope winds along
with some weak lake enhancement as 850mb temperatures will be
around -10C to -12C. This would be most noteable over the higher
terrain of the north-central U.P. The northwest portion of the
U.P. was left out of a headline at this point due to drier air
filtering in on the north side, helping to cut back on the totals.
At this point, have opted to drop the Winter Storm Watch and go
with a high end Winter Weather Advisory for Menominee county. Of
course, as mentioned earlier, have also extended the advisory
through much of the central and eastern part of the U.P.
.LONG TERM...(Tuesday night through Monday)
Issued at 430 PM EDT MON APR 2 2018
Most of the synoptic snow will exit the area Tue night,
transitioning to N-NNW wind LES as 850mb temps drop to around -18C.
Expect an additional 1-4" of snow Tue night, mainly SE/E and in the
aforementioned snow belts. Also expect blowing snow near Lake
Superior with gusts to 30mph.
Light NW-W wind LES continues Wed through Thu, but no significant
impacts are expected at this time.
Uncertainty still remains in exact details with a series of
shortwaves late this week and the weekend, but overall looks like an
active period with some shots of colder air (possibly colder than
-20C). Doesn't look like substantial snow area-wide, but could see
some significant LES in the NW wind snow belts. Winds may also be an
issue a times depending on details.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 634 PM EDT MON APR 2 2018
VFR conditions will continue at KSAW and KCMX into early this
evening. A low pressure system approaching from the Plains will
cause deteriorating conditions tonight through Tuesday as snow and
lower cloud cover develop. Visibility will also be reduced at times
tonight into Tuesday as the snow increases across the area. The
greatest impact would be at KSAW and KIWD.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 424 PM EDT MON APR 2 2018
Northeast winds will ramp up to 20 to 30 knots late tonight into
Tuesday as sfc low organizing over the Central Plains lifts into the
central Great Lakes. Strongest winds on backside of low will be over
the west half tonight and Tuesday, but then shift over east half
Tuesday night into Wednesday morning as winds become more northerly.
There could even be a few gale force gusts to 35 knots over the east
half Tuesday night. Winds will subside into the 15 to 25 knot range
Wed afternoon into Thursday morning as high pressure moves across
the area. Northwest gales are possible Thursday night into Friday as
a series of stronger troughs move across the Upper Lakes.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 5 AM EDT /4 AM CDT/ Tuesday to 2 AM
EDT /1 AM CDT/ Wednesday for MIZ005-006-010>013.
Winter Weather Advisory from 8 AM Tuesday to 2 AM EDT Wednesday
for MIZ007-014-085.
Lake Superior...
None.
Lake Michigan...
Gale Watch from Tuesday evening through Wednesday morning for
LMZ221-248-250.
&&
SHORT TERM...KEC
LONG TERM...Titus
AVIATION...07
MARINE...KECHazardous weather outlook, Apr 2, 3:07 PM EST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
407 PM EDT Mon Apr 2 2018
MIZ005>007-010>014-085-032015-
Marquette-Alger-Luce-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
407 PM EDT Mon Apr 2 2018 /307 PM CDT Mon Apr 2 2018/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Light to moderate snow will move into the area tonight, leading
to hazardous travel conditions. See the latest winter weather
message and special weather statement for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light to moderate snow is expected Tuesday through Tuesday night.
See the latest winter weather message and special weather statement
for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001>004-009-084-032015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-
Southern Houghton-
407 PM EDT Mon Apr 2 2018 /307 PM CDT Mon Apr 2 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Light snowfall is expected tonight, which may lead to some
slippery road conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Light snowfall Tuesday through Tuesday night may lead to slipper
road conditions.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-032015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
407 PM EDT Mon Apr 2 2018 /307 PM CDT Mon Apr 2 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few gale force gusts to 35 knots are possible across the east
half of Lake Superior Tuesday night. See the latest open lake
forecast for further details.
North gales of 35 knots and heavy freezing spray are possible
Thursday night into Friday morning. See the latest open lake
forecast for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-032015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
407 PM EDT Mon Apr 2 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday night through early Wednesday morning north to northeast
gales of 35 knots are possible. See the latest nearshore forecast
and marine weather statement for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Titus
Winter Weather, Southern Schoolcraft
- When
- April 3, 12:00 AM EST to April 4, 11:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The spotter seven miles northeast of Garden measured 8.7 inches of snow in 36 hours.
Winter Weather, Menominee
- When
- April 3, 12:00 AM CST to April 4, 10:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Storm total snowfall during the event included nine inches at Stephenson in 36 hours, eight inches at Daggett in 24 hours, and six inches in 24 hours at Wallace, Menominee, Swanson and Cedar River.
Winter Weather, Delta
- When
- April 3, 10:00 AM EST to April 4, 10:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Spotters across southern Delta County measured four to five inches of snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745115, 745114, 745116.